Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 125, NWS Sioux Falls, SD

June 24, 2002Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2002, 9:22 PM CDT for Jerauld County, South Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2002, 9:22 PM CDT (02:22 UTC)
Expired
Jun 24, 2002, 10:15 PM CDT
In force
53 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Jerauld County, SD

The radar

The Aberdeen radar (KABR), 148 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 9:40 PM CDTHail 1Wessington Spgs, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 250222
SVRFSD
SDC073-250315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
922 PM CDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1015 PM CDT

* AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JERAULD COUNTY...OR ABOUT 16 MILES WEST OF
  WESSINGTON SPRINGS...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL JERAULD COUNTY THROUGH 940 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4420 9894 4396 9892 4420 9839 4419 9871

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:57 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 24, 8:57 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT MON JUN 24 2002

ZONES UPDATED EARLIER TO INCLUDE SEVERE THUNDERSTORM WATCH.  SEVERE
STORMS HAVE DEVELOPED ALONG THE CONVERGENCE BOUNDARY/FRONT ACROSS
NORTHERN AND WESTERN COUNTIES...WITH A FEW REPORTS OF GOLFBALL TO
TENNIS BALL SIZE HAIL AROUND AND EAST OF CARTHAGE IN MINER COUNTY.
LINE SEEMS TO BE HANGING PRETTY CLOSE TO THE BOUNDARY...WITH LITTLE
EASTWARD MOVEMENT AT THIS TIME.  WILL LET ZONES RIDE AS IS FOR NOW
AND TAKE A CLOSER LOOK WHEN WATCH EXPIRES AT 04Z.

.FSD...NONE
 HACKER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:12 PM CDTSevere Thunderstorm WarningFSDLake33 min
Jun 24, 7:43 PM CDTSevere Thunderstorm WarningFSDMiner32 min
Jun 24, 8:00 PM CDTSevere Thunderstorm WarningFSDKingsbury30 min
Jun 24, 8:15 PM CDTSevere Thunderstorm WarningFSDMiner30 min
Jun 24, 8:28 PM CDTSevere Thunderstorm WarningFSDAurora32 min
Jun 24, 8:36 PM CDTSevere Thunderstorm WarningFSDSanborn24 min
Jun 24, 8:38 PM CDTSevere Thunderstorm WarningFSDKingsbury22 min
Jun 24, 8:41 PM CDTSevere Thunderstorm WarningFSDMiner49 min
Jun 24, 8:54 PM CDTSevere Thunderstorm WarningFSDBrule36 min
Jun 24, 9:20 PM CDTSevere Thunderstorm WarningFSDGregory40 min
Jun 24, 9:27 PM CDTSevere Thunderstorm WarningFSDBrule48 min
Jun 24, 9:33 PM CDTSevere Thunderstorm WarningFSDBeadle42 min
Jun 24, 10:38 PM CDTSevere Thunderstorm WarningFSDSanborn22 min
Jun 24, 10:55 PM CDTSevere Thunderstorm WarningFSDDavison35 min
Jun 24, 10:58 PM CDTSevere Thunderstorm WarningFSDHanson47 min
Jun 24, 11:00 PM CDTSevere Thunderstorm WarningFSDMiner45 min
Jun 25, 3:40 PM CDTSevere Thunderstorm WarningFSDHutchinson35 min
Jun 25, 4:10 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson35 min
Jun 25, 4:52 PM CDTSevere Thunderstorm WarningFSDBon Homme23 min
Jun 25, 5:14 PM CDTSevere Thunderstorm WarningFSDBon Homme31 min
Jun 25, 5:32 PM CDTSevere Thunderstorm WarningFSDBeadle28 min
Jun 25, 5:46 PM CDTSevere Thunderstorm WarningFSDBon Homme29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.